Is it Safe to Combine Naproxen and Aspirin?

Taking naproxen and aspirin together can damage the stomach.
Aspirin.
Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 19 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Naproxen and aspirin are both widely available medications that are used to control mild to moderate pain. Individuals sometimes combine these medications in an effort to receive more pain relief. Mixing these medications on occasion may not be harmful, but there are distinct interactions between the two that can make high-dose or high-frequency combinations decidedly unsafe.

Both of these medications have distinct, albeit overlapping, ways that they affect the human body, which contributes to their safety level when combined. Naproxen and aspirin both inhibit the cyclooxygenase-2 (COX-1) enzyme involved in the inflammation reaction of the immune system. By doing so, they reduce pain and swelling. They also inhibit a type of COX enzyme in the stomach, COX-1, involved in protecting stomach tissue from stomach acid, however, leading to a risk of stomach damage when either is taken on its own.

Research has shown that taking naproxen with aspirin greatly increases the chance of damage to the stomach. This risk is greater than taking higher doses of either medication alone. Users of both medications simultaneously, at therapeutic dosages, were twice as likely to experience problems like stomach perforation, stomach bleeding, and ulcers. These drugs taken together can be considered unsafe, even at relatively low dosages.

Ad

Aspirin is sometimes taken for the protective effect it can have on the heart, based on its ability to prevent blood cells from clotting inside the bloodstream. Studies have shown that this effect, which is caused by aspirin's inhibition of COX-1, is prevented when naproxen and aspirin are taken within two hours of one another. People taking aspirin to prevent heart attacks may not receive this beneficial effect if both medications are taken in a short period of time.

The similarities of naproxen and aspirin in their mechanisms of action mean that they have similar side effects, as well. Potential side effects can increase in severity and frequency when they are taken at the same time. Less severe side effects that may result from this combination can include nausea, heartburn, and upset stomach.

Medical assistance should be sought immediately if more severe side effects appear after taking either or both of these drugs. Blood in the urine or stool, stomach pain, or a persistent fever are effects that can potentially result from these medications. They can be indicative of serious medical conditions, such as stomach bleeding. As determined by the studies mentioned above, these effects are more likely to occur if both drugs are taken together.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon927180
Post 4

I've heard that if aspirin were invented today, the FDA would label it a controlled substance. It's just that powerful. I don't know if I would ever want to take anything else at the same time with it. I might decide to take something else a few hours later if the pain hasn't subsided, but naproxen is pretty powerful in it's own right. I take two naproxen capsules for general pain in the morning and I usually don't feel the need to take anything else.

bear78
Post 3

I'm not sure why anyone would want to mix these two anyway. They're both pain relievers, what one can do, so can the other. I use these all the time, but never together, always one or the other.

The only other medication I have ever taken along with a pain reliever is muscle relaxers. And I took that because my doctor told me to and said it was safe. This was when I had back pain from a pinched nerve.

fify
Post 2

I don't necessarily think that naproxen and aspirin are dangerous, as long as the maximum amount of pain reliever that can be taken in a day is not surpassed.

Both naproxen and aspirin are non-steroidal anti-inflammatory drugs. This category of drugs is known for affecting the gastro-intestinal system and increasing the risk of stomach ulcers. So if you were to take both drugs in the same day, in the dosages allowed for on the label, you will have taken twice the amount of NSAID medications you can possibly take in 24 hours. Of course, this is dangerous.

If you were to talk half dose of each however, making sure not to surpass the maximum dosage, it's probably not going to cause an issue. Of course, if someone is taking other medications as well, or has a very sensitive stomach, they can't combine these at all.

I don't want anyone to go by my advice though because I'm not a doctor and everyone reacts differently to drugs. Always ask your physician or pharmacist before mixing drugs.

burcinc
Post 1

I combined these medications once. It gave me an upset stomach. I had acid reflux and stomach cramps for several days afterward. I'm never mixing these two again!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email